Alert archive / Minnesota / Winter Weather Advisories in 2021

Winter Weather Advisory 8, NWS Grand Forks, ND

November 10, 202117 counties in North Dakota; 18 counties in Minnesota

NWS Grand Forks, ND issued this winter weather advisory at Nov 10, 2021, 3:06 PM CST for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at Nov 11, 2021, 12:00 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2021, 3:06 PM CST (21:06 UTC)
In effect from
Nov 11, 2021, 12:00 PM CST
Expired
Nov 12, 2021, 12:00 PM CST
In force
24 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Nov 10, 2:52 PM CST, 14 minutes earlier.

Area forecast discussion, Nov 10, 2:52 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
252 PM CST Wed Nov 10 2021

.SHORT TERM...(This evening through Friday)
Issued at 252 PM CST Wed Nov 10 2021

Winter impacts and how to handle headlines are the primary
headache for the period.

Upper trough extending from Saskatchewan into the Western Plains
is sending a lead shortwave into our area currently, with the
surface trough just to our west and a large area of rain across
eastern ND and far western MN. Some snow has been mixing with the
rain in portions of Langdon and Cavalier areas, but what snow
accumulated on the grass has pretty much melted. Tonight, the
upper low will begin to close off and move southeastward, with the
surface low strengthening over WI. Cold air advection will start
to pour into our CWA as the surface low deepens to the east. This
should drop the surface temps below freezing tonight across at
least the northern CWA. However, think that with surface
temperatures still very warm that impacts for tonight into
tomorrow morning will be fairly minimal with an inch or two of
accumulation on grassy surfaces in northwestern MN. Further south
and west, the precip will taper off completely for a short while
late tonight into tomorrow morning as the dry slot lifts into
eastern ND.

The dry slot will fill back in tomorrow, as the upper low drops
into MN and deepens to our east. The surface low further
strengthens over northeastern MN, with the deformation zone
strengthening over northwestern MN. The def zone will even be
pivoting over the Lake of the Woods area, bringing a pretty long
period of synoptic lift. Not much frontogenesis apparent with
this system, but northeasterly winds off of the bigger lakes could
bring some enhanced snow amounts around Lake of the Woods and
Beltrami counties. The snow will continue to wrap around the
system into Thursday night, with some accumulation all the way
towards the SD border possible as temps continue to fall. Winds
will also be increasing significantly with gusts to 40 mph
possible Thursday night. No snow on the ground to blow, but what
is falling will create areas of blowing snow an poor visibility as
we head into the Friday morning commute. Snow will taper off from
west to east during the day on Friday as the upper low pulls away
from the region and high pressure builds into the area.

There will be a range of impacts across the CWA, mainly late
Thursday into Friday morning as temperatures early on look fairly
warm. Northwestern MN near Lake of the Woods into far northern
portions of northeastern ND will see fairly heavy snow totals,
with over 4 inches of accumulation likely and over 6 inches
possible. Uncertainty is still a bit high, so went with a winter
storm watch for this area. Further west, snow totals are likely to
stay lower, but at least 1 to 2 inches of accumulation Thursday
night into Friday morning along with very strong winds will create
blowing snow impacts. Went advisory for now across eastern ND and
the Red River Valley of MN, and if more widespread white out
conditions occur can upgrade if needed.

.LONG TERM...(Friday night through Wednesday)
Issued at 252 PM CST Wed Nov 10 2021

Primary chances for impactful weather will occur early on, with
drifting snow chances Fri night, followed by a light dose of snow
over the weekend.

Fri eve will be seeing gradually diminishing winds with no
continuing snow, but the winds in the 15 to 25 mph range early on
should be enough to produce drifting of moisture laden snow, thus
creating impacts to travel.

A clipper system will offer the next chance for what would be minor
impacts to travel as the Sat aftn and Sat night time period would
contain the best chances for accumulating snow. NBM and ECMWF
ensemble probabilities right now are indicating around a 50 percent
chance for at least an inch of snow with 10 to 25 % chances for 2"
or more accumulation during the Sat afternoon and night time period.
We have continued confidence that totals will be quite limited.
Impacts caused by lower visibility should not be there this time
with rather modest wind velocities expected.

Temps will remain below the freezing mark from the weekend into
early next week, which would keep a snow pack around for at least a
little while. Another chance for minor snowfall could present around
the end of the period during the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM CST Wed Nov 10 2021

Rain continues to move across the northern and western counties,
and should shift more into the Red River Valley this afternoon
and evening. Vis is down a bit in areas with rain into the 3-5SM
range, and some of the heavier bands could drop vis down to 2SM at
times this afternoon. Ceilings are all over the place with some
VFR and KDVL IFR, but should see an overall decreasing trend
through the afternoon and evening. A bit of a break in
precipitation later on tonight as the rain pushes east, but some
rain/snow mix will start in again by the end of the period at
least at the more northern airports. Winds will also be shifting
around from the south with gusts over 20 kts to northwesterly as
low pressure moves eastward.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from noon Thursday to noon CST Friday
     for NDZ006-014-015-024-026>030-038-039-049-052-053.

     Winter Storm Watch from Thursday afternoon through Friday
     morning for NDZ007-008-016-054.

MN...Winter Weather Advisory from noon Thursday to noon CST Friday
     for MNZ001>003-029.

     Winter Storm Watch from Thursday afternoon through Friday
     morning for MNZ004>009-013>017.

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Nov 10, 3:58 AM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
358 AM CST Wed Nov 10 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
358 AM CST Wed Nov 10 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread rain moves into the area today, with a rain and snow
mix along the International Border. Rain will change over to snow
tonight into Thursday morning. There will be a brief period of
quiet weather or very light rain or snow heading into Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain and snow mix increases during the morning hours, becoming
all snow through the day on Thursday. Heavier snow is expected to
develop during the afternoon and evening. Travel impacts are
expected as snow accumulates and blowing snow causes low
visibility. Winds could gust up to 40 mph, especially west of the
Red River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:06 PM CSTWinter Storm WatchFGFCavalier, Pembina, Walsh13 hr

Nearby

Winter Weather Advisories in Minnesota, 2021Winter Weather Advisories in North Dakota, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.